Washington, 2009High Wind in Washington, November 16 to 17, 2009
November 16 to 17, 2009 · NWS PQR · 4 events in 4 counties and zones
A strong Pacific system brought strong winds to much of the Pacific Northwest.
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 4
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong Pacific system brought strong winds to much of the Pacific Northwest.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before the first event at Nov 16, 2:57 AM PST, 5 hours 33 minutes earlier.
Area forecast discussion, Nov 16, 2:57 AM PST, 5 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PORTLAND OR
257 AM PST MON NOV 16 2009
.SYNOPSIS...A COLD FRONT OFFSHORE WILL SLOWLY PUSH TOWARD THE COAST
TODAY...BEFORE A STRONG LOW LIFTING NE INTO VANCOUVER ISLAND PUSHES
THE FRONT INLAND EARLY TUE. AN UPPER LEVEL TROUGH WILL FOLLOW EARLY
WED. AN ACTIVE WEATHER PATTERN WILL CONTINUE LATER IN THE WEEK...
WITH ANOTHER FRONTAL SYSTEM EXPECTED TO MOVE THROUGH WED NIGHT AND
THU.
&&
.SHORT TERM...SATELLITE IMAGERY SHOWS A LARGE LOW COVERING THE GULF
OF ALASKA...WITH A STRONG WAVY FRONT EXTENDING FROM VANCOUVER ISLAND
SW TO NEAR 40N/135W. A TIGHT PRES GRADIENT HAS DEVELOPED AHEAD OF THE
FRONT...WITH COASTAL WINDS NEAR HIGH WIND CRITERIA AT CLATSOP SPIT AT
10Z. MODEL RUNS HAVE SHOWN THAT THE FRONT MAY TEMPORARILY
SLIP INTO THE NW CORNER OF THE FORECAST AREA TODAY WITH THE PASSAGE
OF A WAVE ALONG THE FRONT. COASTAL WINDS SHOULD CONTINUE TO INCREASE
THIS MORNING AS THE FRONT APPROACHES...BUT IT APPEARS THE WINDS ON
THE S WA COAST MAY DROP OFF FOR A WHILE THIS AFTERNOON AS THE FRONT
DIPS TO THE S.
THE OFFSHORE COLD FRONT REMAINS THE FOCUS THROUGH TUE MORNING AS IT
SLOWLY MAKES IT WAY INLAND...PUSHED IN BY A DEEP UPPER TROUGH THAT
MOVES INLAND EARLY WED. SEVERAL WAVES ARE EXPECTED TO MOVE ALONG THE
FRONT...INCREASING SURFACE PRES GRADIENTS...CAPPED BY AN INTENSE LOW
LIFTING NE INTO VANCOUVER ISLAND EARLY TUE MORNING. GFS AND NAM MODEL
RUNS INDICATE 850MB WINDS TONIGHT PEAKING IN THE RANGE OF 70 TO 80
KT...WHICH PUTS IT IN THE 5TH TO 6TH STANDARD DEVIATION. WHILE THE
COASTAL WATERS APPEAR POISED TO TAKE THE BRUNT OF THIS STORM... THE
COAST ALSO SEES SOME POTENTIALLY DESTRUCTIVE STRENGTH WINDS. MODEL
SURFACE PRES GRADIENTS SUPPORT A LONGER THAN NORMAL WARNING ON THE
COAST...RUNNING FROM THE PRESENT TIME THROUGH TUE MORNING. PEAK WINDS
ARE EXPECTED WITH THE FRONT TONIGHT. MODELS SUGGEST WE MAY GET
ADVISORY LEVEL WIND IN THE WILLAMETTE VALLEY TONIGHT...ALONG WITH THE
THREAT OF HIGH WINDS FOR THE EXPOSED AREAS OF THE COAST RANGE. WILL
CONTINUE WITH A WATCH FOR THE N OREGON COAST RANGE AND WILLAPA HILLS.
THERE WILL BE A SHARP DROP IN SNOW LEVELS TUE AND TUE NIGHT AS A
COLDER AIR MASS MOVES INLAND BEHIND THE FRONT AND WITH THE UPPER
TROUGH. A FAIRLY STRONG WESTERLY FLOW MAY YIELD ENOUGH SNOWFALL FOR
POTENTIAL ADVISORIES IN THE CASCADES AND HIGHER COAST RANGE. CURRENT
MODELS SHOW PRECIP DROPPING OFF WED AS WEAK RIDGING MOVES INLAND
AHEAD OF THE NEXT STRONG SYSTEM MOVING TOWARD THE EASTERN PAC. RW
.LONG TERM...NO CHANGES. PREVIOUS DISCUSSION FOLLOWS...A NE PAC FRONT
SHAPES UP OVER THE NORTH PACIFIC AND ARRIVES LATE WED INTO THU. THIS
FRONT HAS THE POTENTIAL TO BE QUITE STRONG...WITH PLENTY OF MOISTURE
POTENTIAL AND THE POSSIBILITY FOR ANOTHER ROUND OF STRONG WINDS ALONG
AT LEAST THE COAST. WILL NEED TO WATCH THIS SYSTEM AS TIME CLOSES IN
FOR SPECIFIC IMPACTS. THE TROUGH ASSOCIATED WITH THIS SYSTEM IS
INDICATED BY THE MODELS TO MOVE ACROSS THE PAC NW LATE FRI. MODELS
THEN DIVERGE ON A SOLUTION FOR THE LATER HALF OF THE
EXTENDED...THOUGH ALL TREND TOWARD CONTINUING AN ACTIVE WET PATTERN.
HAVE MADE MINIMAL CHANGES TO THE FORECAST BEYOND THE END OF THE WEEK.
BROWN
&&
.AVIATION...EXPECT DETERIORATING CONDITIONS ALONG THE COAST TODAY
WITH RAIN AND STRENGTHENING S-SW WINDS. SOME GUSTS 45-60 KT WILL BE
POSSIBLE AT TIMES BY THIS EVENING. CIGS ALONG THE COAST MAINLY MVFR
TODAY...BUT SOME IFR IS POSSIBLE AT TIMES IN AREAS OF HEAVIER
RAIN...ESPECIALLY ALONG THE NORTH COAST. INLAND...EXPECT MAINLY VFR
CONDITIONS THROUGH THIS EVENING WITH INCREASING S-SW WINDS AT THE
SURFACE AND ALOFT. THE HEAVIEST RAIN WILL LIKELY HOLD OFF INLAND
UNTIL AT LEAST 06Z... LIKELY EVEN LATER THAN THAT. SOME LOCALIZED
LOW LEVEL WIND SHEAR IS POSSIBLE NEAR THE COLUMBIA GORGE WITH STRONG
S-SW WINDS ON TOP OF GUSTY EAST WINDS COMING THROUGH THE GORGE AT
TIMES.
KPDX AND APPROACHES...VFR WITH INCREASING SE WINDS THROUGH THIS
EVENING. SOME LOCALIZED LOW LEVEL WIND SHEAR IS POSSIBLE NEAR THE
COLUMBIA GORGE DUE TO EAST WINDS AT SURFACE AND STRONG S-SW WINDS
ALOFT. SOME ISOLATED SHOWERS ARE POSSIBLE THROUGH THIS EVENING...
BUT THE BULK OF THE RAIN ASSOCIATED WITH INCOMING FRONT WILL LIKELY
HOLD OFF UNTIL AFTER 06Z. WEAGLE
&&
.MARINE...A VERY IMPRESSIVE STORM SYSTEM IS BEGINNING TO TAKE SHAPE
OVER THE NE PAC THIS MORNING...AND WILL BE THE DOMINANT WEATHER
PLAYER FOR THE NEXT 24-48 HOURS. SOLID GALE FORCE WINDS HAVE ALREADY
DEVELOPED THROUGHOUT OUR COASTAL WATERS...AND THESE WINDS WILL
INCREASE TO STORM FORCE AS STRONG LOW PRESSURE DEVELOPS OFF THE
PACIFIC NORTHWEST COAST. MODELS CONTINUE TO INDICATE SOME THREAT OF
HURRICANE FORCE GUSTS ESPECIALLY NEAR THE COAST AS LOW PRESSURE
PUSHES A STRONG COLD FRONT ONSHORE LATE TONIGHT OR EARLY TUE.
LOCALIZED GUSTS NEAR THE COASTAL HEADLANDS COULD REACH 70-80 KT
DURING THIS PERIOD. BELIEVE THE GUSTS WILL BE TOO LOCALIZED TO
WARRANT A HURRICANE FORCE WIND WARNING...BUT MARINERS SHOULD BE
ADVISED THAT WINDS OF THIS STRENGTH ARE A POSSIBILITY TONIGHT. AFTER
THE FRONT MOVES ONSHORE WINDS WILL DECREASE DRAMATICALLY TUE
MORNING...HOWEVER AN EXCEPTION TO THIS MAY BE OUR NORTHERN OUTER
WATERS WHERE WINDS ON THE BACK SIDE OF THE LOW PRESSURE CENTER MAY
ONCE AGAIN APPROACH STORM FORCE TUE MORNING. WILL HAVE TO KEEP AN
EYE ON THIS AND POSSIBLY EXTEND THE STORM WARNING FOR THIS ZONE. ALL
THESE WINDS WILL NO DOUBT BUILD SHORT PERIOD SEAS IN EXCESS OF 20 FT
IN OUR COASTAL WATERS...POSSIBLY AS HIGH AS 24-27 FT DURING THE PEAK
OF THE STORM LATE TONIGHT AND EARLY TUE.
MODELS CONTINUE TO SUGGEST WE WILL BE IN A PROLONGED VERY ACTIVE
WEATHER PATTERN...WITH ANOTHER POTENTIAL STORM FORCE EVENT SOMETIME
BETWEEN WED-THU AND ANOTHER POSSIBLE THU-FRI. BOTTOM LINE IS THAT
WITH OCCASIONAL GALE TO STORM FORCE WINDS AND LARGE...VERY STEEP
SEAS...IT WILL BE VERY DANGEROUS TO VENTURE OUT INTO THE PACIFIC
NORTHWEST COASTAL WATERS FOR THE REST OF THIS WEEK. WEAGLE
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
WA/OR...STORM WARNING ALL WATERS THROUGH EARLY TUE MORNING.
SMALL CRAFT ADVISORY FOR ROUGH COLUMBIA BAR THROUGH TONIGHT.
COASTAL FLOOD ADVISORY FOR MINOR TIDAL OVERFLOW FOR SOUTH
WASHINGTON COAST LATE THIS MORNING THROUGH MIDDAY TUE.
HIGH SURF ADVISORY THIS AFTERNOON THROUGH TUE MORNING
NORTH AND CENTRAL OREGON COAST AND SOUTH WASHINGTON COAST.
HIGH WIND WARNING FOR THE S WA COAST AND N AND CENTRAL
OREGON COAST TODAY THROUGH TUE MORNING.
HIGH WIND WATCH FOR THE WILLAPA HILLS AND NORTH OREGON
COAST RANGE TONIGHT THROUGH EARLY TUE MORNING.
&&
MORE WEATHER INFORMATION ONLINE AT...
HTTP://WEATHER.GOV/PORTLAND
THIS DISCUSSION IS FOR NORTHWEST OREGON AND SOUTHWEST WASHINGTON FROM
THE CASCADE CREST TO 60 NAUTICAL MILES OFFSHORE. THE AREA IS COMMONLY
REFERRED TO AS THE FORECAST AREA.
Hazardous weather outlook, Nov 16, 5:38 AM PST, 2 hours 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PORTLAND OR
538 AM PST MON NOV 16 2009
ORZ001>003-WAZ020-021-171400-
NORTH OREGON COAST-CENTRAL OREGON COAST-
COAST RANGE OF NORTHWEST OREGON-WILLAPA HILLS-
SOUTH WASHINGTON COAST-
538 AM PST MON NOV 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR COASTAL PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
A HIGH WIND WARNING CONTINUES FOR THE COAST THROUGH TONIGHT...
WITH A HIGH WIND WATCH IN EFFECT FOR THE WILLAPA HILLS AND COAST
RANGE OF NORTHWEST OREGON. SOUTH WIND GUSTS UP TO 90 MPH ARE
POSSIBLE...STRONGEST NEAR BEACHES AND HEADLANDS.
A HIGH SURF ADVISORY IS ALSO IN EFFECT THROUGH TONIGHT ALONG THE
COAST...FOR SEAS OF 23 TO 27 FT.
A COASTAL FLOOD ADVISORY IS IN EFFECT FOR THE SOUTH WASHINGTON
COAST FOR LATER THIS AFTERNOON THROUGH TONIGHT...FOR MINOR TIDAL
OVERFLOW.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
HIGH WIND WARNINGS AND WATCHES ARE IN EFFECT UNTIL EARLY TUESDAY
MORNING. ANOTHER STORM AROUND WEDNESDAY NIGHT MAY BRING HIGH WINDS
TO THE COAST AGAIN.
THE HIGH SURF ADVISORY IS IN EFFECT THROUGH TUESDAY MORNING FOR
THE COAST.
THE COASTAL FLOOD ADVISORY IS IN EFFECT THROUGH TUESDAY MORNING
FOR THE SOUTH WASHINGTON COAST.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED THROUGH TONIGHT.
SPOTTER REPORTS OF TIDAL OVERFLOW CONDITIONS ARE ENCOURAGED
THROUGH TONIGHT.
ORZ011-013-WAZ019-171400-
NORTHERN OREGON CASCADES-CASCADES IN LANE COUNTY-
SOUTH WASHINGTON CASCADES-
538 AM PST MON NOV 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE CASCADES OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
FRONTAL SYSTEMS WILL BRING SNOW AT TIMES TO THE CASCADES DURING
THE WEEK...WITH THE POTENTIAL FOR WINTER WEATHER ADVISORY AMOUNTS
LATER IN THE WEEK.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED.
ORZ004>010-012-014-WAZ022-023-039-040-171400-
CENTRAL COAST RANGE OF WESTERN OREGON-LOWER COLUMBIA-
GREATER PORTLAND METRO AREA-CENTRAL WILLAMETTE VALLEY-
SOUTH WILLAMETTE VALLEY-WESTERN COLUMBIA RIVER GORGE-
NORTHERN OREGON CASCADE FOOTHILLS-
CASCADE FOOTHILLS IN LANE COUNTY-UPPER HOOD RIVER VALLEY-I-
5 CORRIDOR IN COWLITZ COUNTY-GREATER VANCOUVER AREA-
SOUTH WASHINGTON CASCADE FOOTHILLS-
538 AM PST MON NOV 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR INLAND PORTIONS OF
NORTHWEST OREGON AND SOUTHWEST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
WIND ADVISORIES MAY BE NEEDED FOR THE VALLEYS WEST OF THE CASCADES
TONIGHT...FOR SOUTHERLY WIND GUSTS UP TO 45 MPH.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF WIND ARE ENCOURAGED THROUGH TONIGHT.
PZZ250-255-270-275-171400-
COASTAL WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR OUT
10 NM-COASTAL WATERS FROM CASCADE HEAD TO FLORENCE OR OUT 10 NM-
WATERS FROM CAPE SHOALWATER WA TO CASCADE HEAD OR FROM 10 TO
60 NM-WATERS FROM CASCADE HEAD TO FLORENCE OR FROM 10 TO 60 NM-
538 AM PST MON NOV 16 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
OREGON AND SOUTHWEST WASHINGTON COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
A STORM WARNING REMAINS IN EFFECT THROUGH TONIGHT...FOR SOUTH
WINDS OF 35 TO 50 KT WITH GUSTS UP TO 60 KT.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
GALE FORCE OR STORM FORCE WINDS ARE POSSIBLE AGAIN LATE WEDNESDAY
AND WEDNESDAY NIGHT...AND AGAIN AROUND FRIDAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
In the hours before
Local storm report, Nov 16, 7:55 AM PST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PORTLAND OR
755 AM PST MON NOV 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 AM NON-TSTM WND GST 1 WSW OYSTERVILLE 46.54N 124.06W
11/16/2009 M59 MPH PACIFIC WA TRAINED SPOTTER
SUSTAINED WINDS AROUND 30 MPH, WITH FREQUENT GUSTS IN THE
MID 50S
&&
TBROWNHigh Wind, South Coast
- When
- November 16, 8:30 AM PST to 11:00 PM PST
- Where
- South Coast forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Trained Spotter
Strong winds were reported in Oysterville. Other locations reported strong winds, including: Toke Point with sustained winds up to 48 kt and gusts to 64 kt; a spotter in Ocean Park with gusts to 57 kt; Long Beach with gusts to 50 kt; and a crab boater reported winds gusts to 79 kt on the Willapa Bay.
High Wind, Southwest Interior
- When
- November 16, 6:15 PM PST to November 17, 1:00 AM PST
- Where
- Southwest Interior forecast zone
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- ASOS
Strong winds were reported at the airport in Hoquiam, and are representative of the zone. Strong winds were also reported in the Willapa hills by the NWS WSR-88D Doppler Radar in the range of 60-70 kt at radar level. There were power outages reported in Kalama due to branches bringing down power lines, which is just upstream of the southwest Washington interior.
High Wind, Greater Vancouver Area
- When
- November 16, 11:25 PM PST to November 17, 7:25 AM PST
- Where
- Greater Vancouver Area forecast zone
- Measured
- 50 kt (58 mph) measured gust
- Property damage
- $10,000
- Reported by
- Trained Spotter
Strong winds were reported by a spotter in Salmon Creek. He also reported many trees down in his neighborhood, including on his home, which verified other reports by broadcast media of similar conditions bringing damage to private property around Vancouver.
High Wind, Lower Columbia
- When
- November 16, 11:30 PM PST to November 17, 2:00 AM PST
- Where
- Lower Columbia forecast zone
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Broadcast Media
Strong winds were estimated based reports of power outages in the city of Kalama.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heavy Snow in Kansas, November 16, 2009$4.8 million · 9 events
- Wildfire in California, November 16 to 18, 20094 injured · $20,000 · 1 event
- Debris Flow and Flood in Washington, November 16 to 17, 2009$35,000 · 2 events
- High Wind in Oregon, November 16 to 17, 2009$17,000 · 70 kt wind · 7 events
- Heavy Snow in Nebraska, November 16, 20096 events
- High Wind in Washington, November 16 to 17, 200950 kt wind · 5 events
- High Wind in Oregon, November 16 to 17, 200956 kt wind · 3 events
- Heavy Rain in U.S. Virgin Islands, November 16, 20092 events
- High Wind in Oregon, November 16 to 17, 200976 kt wind · 2 events
- High Surf in Maine, November 16, 20092 events
- Heavy Snow in Alaska, November 16 to 17, 20092 events
- Heavy Snow in Washington, November 16 to 17, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 203548, 203550, 203549, 203563.